Alert archive / Guam / High Surf Advisories in 2021

High Surf Advisory 22, NWS Guam

December 23, 2021

NWS Guam issued this high surf advisory at Dec 23, 2021, 12:41 AM CST. It took effect at Dec 23, 2021, 2:00 PM CST. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Dec 23, 2021, 12:41 AM CST (06:41 UTC)
In effect from
Dec 23, 2021, 2:00 PM CST
Expired
Dec 24, 2021, 11:30 AM CST
In force
22 hr
Issued by
NWS Guam

The text

As transmitted.

159 
WHMY40 PGUM 230641
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
441 PM ChST Thu Dec 23 2021

GUZ002>004-232200-
/O.NEW.PGUM.SU.Y.0022.211223T2000Z-211224T2000Z/
/O.NEW.PGUM.RP.S.0026.211223T2000Z-211225T0800Z/
Rota-Tinian-Saipan-
441 PM ChST Thu Dec 23 2021

...HIGH SURF ADVISORY IN EFFECT FROM 6 AM FRIDAY TO 6 AM SATURDAY 
ALONG NORTH FACING REEFS... 
...HIGH RIP CURRENT RISK IN EFFECT FROM FRIDAY MORNING THROUGH 
SATURDAY AFTERNOON ALONG NORTH AND EAST FACING REEFS...

* WHAT...Large breaking waves of 7 to 10 feet and dangerous rip 
  currents.

* WHERE...North and east facing reefs of Rota, Tinian and Saipan.

* WHEN...For the High Surf Advisory, until 6 AM Saturday. For the 
  High Rip Current Risk, through Tuesday afternoon.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Rip currents can sweep even the best 
  swimmers away from shore into deeper water.

* ADDITIONAL DETAILS...Large northeast swell is expected to peak
  Friday night before subsiding Saturday afternoon, dropping below
  hazardous conditions for north facing reefs. A high rip current
  risk may remain through the rest of the weekend along north and
  east facing reefs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should stay out of the water along north and 
east facing shores. Elsewhere, swim near a lifeguard. If caught in a 
rip current, swim in a direction following the shoreline until you 
are out of the current, then head in to shore.

&&

$$

E.Pavliukoit
4 follow-up statements
818 
WHMY40 PGUM 230652 CCA
CFWGUM

Coastal Hazard Message...CORRECTED
National Weather Service Tiyan GU
452 PM ChST Thu Dec 23 2021

GUZ002>004-232200-
/O.COR.PGUM.SU.Y.0022.211223T2000Z-211224T2000Z/
/O.COR.PGUM.RP.S.0026.211223T2000Z-211225T0800Z/
Rota-Tinian-Saipan-
452 PM ChST Thu Dec 23 2021

Typo in WHEN section.

...HIGH SURF ADVISORY IN EFFECT FROM 6 AM FRIDAY TO 6 AM SATURDAY 
ALONG NORTH FACING REEFS... 
...HIGH RIP CURRENT RISK IN EFFECT FROM FRIDAY MORNING THROUGH 
SATURDAY AFTERNOON ALONG NORTH AND EAST FACING REEFS...

* WHAT...Large breaking waves of 7 to 10 feet and dangerous rip 
  currents.

* WHERE...North and east facing reefs of Rota, Tinian and Saipan.

* WHEN...For the High Surf Advisory, until 6 AM Saturday. For the 
  High Rip Current Risk, through Saturday afternoon.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Rip currents can sweep even the best 
  swimmers away from shore into deeper water.

* ADDITIONAL DETAILS...Large northeast swell is expected to peak
  Friday night before subsiding Saturday afternoon, dropping below
  hazardous conditions for north facing reefs. A high rip current
  risk may remain through the rest of the weekend along north and
  east facing reefs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should stay out of the water along north and 
east facing shores. Elsewhere, swim near a lifeguard. If caught in a 
rip current, swim in a direction following the shoreline until you 
are out of the current, then head in to shore.

&&

$$

E.Pavliukoit
809 
WHMY40 PGUM 231753
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
353 AM ChST Fri Dec 24 2021

GUZ002>004-240800-
/O.EXT.PGUM.RP.S.0026.211223T2000Z-211226T2000Z/
/O.CON.PGUM.SU.Y.0022.211223T2000Z-211224T2000Z/
Rota-Tinian-Saipan-
353 AM ChST Fri Dec 24 2021

...HIGH RIP CURRENT RISK THROUGH SUNDAY NIGHT...
...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM SATURDAY...

* WHAT...Large breaking waves of 7 to 10 feet and dangerous rip 
  currents.

* WHERE...North and east facing reefs.

* WHEN...For the High Surf Advisory, until 6 AM Saturday for
  north facing reefs. For the High Rip Current Risk, through 6 AM
  Saturday for north facing reefs and through Sunday night for east
  facing reefs.

* IMPACTS...Dangerous swimming and surfing conditions. Rip currents 
  can sweep even the best swimmers away from shore into deeper water.

* ADDITIONAL DETAILS...Large northeast swell is expected to peak 
  tonight before shifting more easterly Saturday. This will allow 
  the rip risk and hazardous surf to fall below 9 feet along north
  facing reefs. A high rip current risk is expected to persist along
  east facing reefs through the weekend. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

GUZ001-240800-
/O.EXB.PGUM.RP.S.0026.211224T0800Z-211226T2000Z/
Guam-
353 AM ChST Fri Dec 24 2021

...HIGH RIP CURRENT RISK FROM 6PM TONIGHT THROUGH SUNDAY NIGHT...

* WHAT...Large breaking waves of 7 to 9 feet and dangerous rip 
  currents.

* WHERE...East facing reefs. 

* WHEN...6PM this evening through Sunday night.

* IMPACTS...Dangerous swimming and surfing conditions. Rip currents 
  can sweep even the best swimmers away from shore into deeper water.

* ADDITIONAL DETAILS...The high rip current risk is expected to 
  persist along east facing reefs through the weekend. North reefs
  exposed to a northeast direction may see a high rip risk as well.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current, relax and float. Don't swim against the 
current. If able, swim in a direction following the shoreline. If 
unable to escape, face the shore and call or wave for help.

&&

$$

Bukunt
257 
WHMY40 PGUM 240350
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
150 PM ChST Fri Dec 24 2021

GUZ002>004-242000-
/O.CON.PGUM.SU.Y.0022.000000T0000Z-211224T2000Z/
/O.CON.PGUM.RP.S.0026.000000T0000Z-211226T2000Z/
Rota-Tinian-Saipan-
150 PM ChST Fri Dec 24 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM SATURDAY... 
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH SUNDAY NIGHT...

* WHAT...Large breaking waves of 7 to 10 feet and dangerous rip 
  currents.

* WHERE...North and east facing reefs.

* WHEN...For the High Surf Advisory, until 6 AM Saturday for
  north facing reefs. For the High Rip Current Risk, through 6 AM
  Saturday for north facing reefs and through Sunday night for east
  facing reefs.

* IMPACTS...Dangerous swimming and surfing conditions. Rip currents
  can sweep even the best swimmers away from shore into deeper water.

* ADDITIONAL DETAILS...Large northeast swell is expected to peak 
  tonight before shifting more easterly Saturday. This will allow 
  the rip risk and hazardous surf to fall below 9 feet along north
  facing reefs. A high rip current risk is expected to persist along
  east facing reefs through the weekend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

If caught in a rip current, relax and float. Don't swim against the 
current. If able, swim in a direction following the shoreline. If 
unable to escape, face the shore and call or wave for help.

&&

$$

GUZ001-242000-
/O.CON.PGUM.RP.S.0026.211224T0800Z-211226T2000Z/
Guam-
150 PM ChST Fri Dec 24 2021

...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM 6 PM THIS EVENING 
THROUGH SUNDAY NIGHT...

* WHAT...Large breaking waves of 7 to 9 feet and dangerous rip 
  currents.

* WHERE...East facing reefs.

* WHEN...6PM this evening through Sunday night.

* IMPACTS...Dangerous swimming and surfing conditions. Rip currents 
  can sweep even the best swimmers away from shore into deeper water.

* ADDITIONAL DETAILS...The high rip current risk is expected to 
  persist along east facing reefs through the weekend. North reefs
  exposed to a northeast direction may see a high rip risk as well.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current, relax and float. Don't swim against the 
current. If able, swim in a direction following the shoreline. If 
unable to escape, face the shore and call or wave for help.

&&

$$

E.Pavliukoit
264 
WHMY40 PGUM 241730
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
330 AM ChST Sat Dec 25 2021

GUZ002>004-250800-
/O.CAN.PGUM.SU.Y.0022.000000T0000Z-211224T2000Z/
/O.CON.PGUM.RP.S.0026.000000T0000Z-211226T2000Z/
Rota-Tinian-Saipan-
330 AM ChST Sat Dec 25 2021

...HIGH RIP CURRENT RISK THROUGH SUNDAY NIGHT ALONG EAST FACING 
REEFS...
...HIGH SURF ADVISORY NO LONGER IN EFFECT...

* WHAT...Large breaking waves up to 9 feet and dangerous rip 
  currents.

* WHERE...East facing reefs.

* WHEN...Through Sunday night.

* IMPACTS...Dangerous swimming conditions. Rip currents can sweep 
  even the best swimmers away from shore into deeper water.

* ADDITIONAL DETAILS...The rip risk may be also be high along 
  northeast facing reefs and any reefs exposed to east-northeast 
  swell. Surf is expected to subside below 9 feet early Monday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and float. 
Don't swim against the current. If able, swim in a direction 
following the shoreline. If unable to escape, face the shore and call 
or wave for help.

&&

$$

GUZ001-250800-
/O.CON.PGUM.RP.S.0026.000000T0000Z-211226T2000Z/
Guam-
330 AM ChST Sat Dec 25 2021

...HIGH RIP CURRENT RISK THROUGH SUNDAY NIGHT ALONG EAST FACING 
REEFS...

* WHAT...Large breaking waves up to 9 feet and dangerous rip 
  currents.

* WHERE...East facing reefs.

* WHEN...Through Sunday night.

* IMPACTS...Dangerous swimming conditions. Rip currents can sweep 
  even the best swimmers away from shore into deeper water.

* ADDITIONAL DETAILS...The rip risk may be also be high along 
  northeast facing reefs and any reefs exposed to east-northeast 
  swell. Surf is expected to subside below 9 feet early Monday. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and float. 
Don't swim against the current. If able, swim in a direction 
following the shoreline. If unable to escape, face the shore and call 
or wave for help.

&&

$$

Bukunt

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before this high surf advisory went out at Dec 22, 3:38 PM CST, 9 hours 3 minutes earlier.

Area forecast discussion, Dec 22, 3:38 PM CST, 9 hours 3 minutes before
Area Forecast Discussion
National Weather Service Tiyan GU
738 AM ChST Thu Dec 23 2021

.Marianas Synopsis...
Fair weather prevails with moderate northeast trade winds and
isolated light showers. Satellite shows a decaying frontal boundary
draped across the far northern Mariana Islands. Ipan buoy shows seas
a bit under 5 feet with altimetry pegging seas of 6 feet to our east.

&&

.Discussion...
Moderate northeast winds become breezy tomorrow (Friday) as high
pressure spills eastward off Japan and a shear line feature transits
through the Marianas from northeast to southwest. Global and
mesoscale models all show a line of showers trekking southwestward
through the Marianas, perhaps reaching Saipan early in the morning
and then Guam towards later in the day. The higher elevation areas
of the Marianas may see winds gust to around 40 miles per hour
tomorrow into early Saturday. A weaker feature in the trade flow may
bring some passing showers for this weekend, but latest guidance
paints a better outlook. Next week looks pretty uneventful with
standard dry season conditions. The biggest impacts look to be marine
related as discussed below.

&&

.Marine...
A surge in northeast trade winds will spill southward late tonight
and Friday with fresh to strong winds. A Small Craft Advisory is
likely early Friday morning for Saipan waters that then spreads
southward to Guam through the day. Expect seas to build sharply to
between 7 and 10 feet late Friday before easing late this weekend.
A moderate to fresh trade-wind pattern looks to continue through next
week.

A moderate rip current risk along north and east facing reefs may
become high Friday afternoon due to northeast swell and wind waves.

&&

.Tropical systems...
A near-equatorial trough is draped across western Micronesia along
3N, with a tiny westerly wind burst (WWB) observed in the overnight
ASCAT data between 140E and 145E. JTWC Invest 98W is loosely centered
north of this WWB near 3N142E. There is good agreement amongst the
models that WWB activity will continue between 120E and 140E and a TC
will develop south of the equator near Australia. This equatorial
west wind activity and attendant southern hemi TC may encourage a TC
to form in the west Pacific but guidance continues to waffle a bit.
No development is expected at this time but there is a long-range
signal for something perhaps towards the very end of year.

&&

.Eastern Micronesia and Chuuk...
Weak flow is seen across the region from Chuuk to the Marshall
Islands. The ITCZ has broken down into smaller, distinct surface
troughs and weak circulations the past 24 hours with these features
anchoring clusters of convection near Pohnpei, east of Kosrae and
east of Majuro. Models, similar to yesterday, show these convective
elements pushing farther south through Saturday. Temporary flare ups
in showers and thunderstorms will likely keep increased cloud cover
at most locations from time to time. More notable change is expected
late this weekend as a large frontal system well northwest of Wake
Island drops southeastward and approaches the region as it
transitions into a shear line. This will bring stronger
northeasterly winds and increasing showers down into the region
along with a surge in northerly swell. Seas across the region of 4
to 7 feet will quickly climb Sunday or Monday with the north swell
entrance. Some areas could see surf along north facing reefs
becoming hazardous by Monday.

&&

.Western Micronesia for Yap and Palau...
The latest forecast continues the trend from prior forecasts in
reducing showers in the short term and, perhaps delaying the onset
of increased showers even longer. The overnight analysis showed the
near-equatorial trough sitting south of 5N with an impressive
equatorial west wind burst of 30 kt winds between 140E and 145E.
Weak circulations were noted along the trough axis but are expected
to be temporary in nature the next few days. Still, not until
sometime over the weekend or early next week, do some models show a
more robust circulation taking shape south of Palau that would
eventually move west and out of the area. Latest model trends place
heavier showers south of Palau, so have removed the locally heavy
shower wording. In the meantime, the uptick in showers noted for
both locations starting Friday or Saturday, seems related to the
interaction of a southward-drifting shear line fragment now north of
Yap, and sputtering disturbances along the near-equatorial trough
south of Pohnpei. Concerning Palau and some eventual circulation,
the GFS keeps such a development as a possibility, but each run
keeps it in the long-range. Similarly, each GFS run still shows
highly varying positions and sizes of circulations, but the common
theme remains that climatological-for-December near-equatorial trough
just south of Palau.

Combined seas of 5 to 7 feet will rise a foot or 2 over the weekend
as north swell builds in from behind a frontal system well north of
the Marianas.

&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...None.
MP...None.
Marianas Waters...None.

&&

Marianas: Bukunt
Micronesia: Aydlett

The office that day

Everything else NWS Guam issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 12:41 AM CSTRip Current StatementGUM4 days
Dec 23, 6:19 AM CSTSmall Craft AdvisoryGUM38 hr

Nearby

High Surf Advisories in Guam, 2021Every high surf advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.